Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 4, 2005Adams County, Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 4, 2005, 5:11 PM PDT for Adams County, Grant County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2005, 5:11 PM PDT (00:11 UTC)
Expired
May 4, 2005, 5:51 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Adams County, WA, Grant County, WA

The radar

The Pendleton radar (KPDT), 143 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 050013
SVROTX
WAC001-025-050100-
/O.NEW.KOTX.SV.W.0001.050505T0011Z-050505T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT WED MAY 4 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTHWESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

* UNTIL 600 PM PDT(700 PM MDT)

* AT 500 PM PDT(600 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE     
  HAIL AND HEAVY RAIN. THIS STORM WAS LOCATED 20 MILES WEST OF       
  OTHELLO...OR ABOUT 19 MILES SOUTHWEST OF MOSES LAKE...AND MOVING   
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTHELLO BY 555 PM PDT(655 PM MDT)

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING AND HEAVY DOWNPOURS IS OCCURRING WITH THIS STORM. 
THE HEAVY RAIN MAY LEAD TO PONDING OF WATER IN LOW LYING AREAS. MOVE 
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4700 11960 4682 11963 4676 11912 4699 11909

$$

RFOX
2 follow-up statements
000 
WWUS56 KOTX 050045
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
543 PM PDT WED MAY 4 2005

WAC001-025-050100-
/O.CON.KOTX.SV.W.0001.000000T0000Z-050505T0100Z/
GRANT WA-ADAMS WA-
543 PM PDT WED MAY 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM PDT(700 PM
MDT) FOR SOUTHWESTERN ADAMS AND SOUTH CENTRAL GRANT COUNTIES...

AT 515 PM PDT(636 PM MDT)...A WEATHER SPOTTER REPORTED DIME SIZE 
HAIL AND VERY HEAVY RAIN IN ROYAL CITY. THIS STORM WAS LOCATED 9 
MILES NORTHWEST OF OTHELLO...OR ABOUT 15 MILES SOUTH OF MOSES 
LAKE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTHELLO BY 600 PM PDT(700 PM MDT)

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING AND HEAVY RAIN IS OCCURRING WITH THIS STORM. MOVE 
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4700 11960 4682 11963 4676 11912 4699 11909

$$

RFOX
000 
WWUS56 KOTX 050051
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT WED MAY 4 2005

WAC001-025-050100-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-050505T0100Z/
GRANT WA-ADAMS WA-
550 PM PDT WED MAY 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND SOUTH
CENTRAL GRANT COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS. IT STILL IS CAPABLE 
OF PRODUCING HEAVY DOWNPOURS AND SMALL HAIL. 

LAT...LON 4700 11960 4682 11963 4676 11912 4699 11909

$$

RFOX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:04 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 4, 2:04 PM PDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
204 PM PDT WED MAY 4 2005

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE INTO OREGON ON
THURSDAY BRINGING A THREAT OF RAIN THROUGH FRIDAY...MAINLY TO
SOUTHEAST WASHINGTON AND THE SOUTHERN IDAHO PANHANDLE. SATURDAY
SHOULD BE DRY BEFORE ANOTHER STORM SYSTEM MOVES INTO THE AREA ON
SUNDAY.

&&

.DISCUSSION...
TONIGHT...SHALLOW CONVECTION FIRING OVER MUCH OF THE HIGHER
TERRAIN WITH JUST A FEW LIGHTNING STRIKES. THIS CONVECTION IS
LARGELY DIURNALLY BASED EXCEPT FOR THE NORTHERN/EASTERN MOUNTAINS
WHERE THIS MORNINGS SHORT WAVE IS STILL PROVIDING SOME LIFT.
EXPECT ALL OF THIS ACTIVITY TO DIE OFF THIS EVENING. DESPITE
CLEARING SKIES...HIGH DEWPOINTS WILL KEEP MIN TEMPERATURES MILD.

THURSDAY...NEXT PACIFIC SYSTEM PROGGED BY ALL MODELS TO DIG WELL
TO OUR SOUTH...INTO OREGON AND NORTHERN CALIFORNIA. WE TYPICALLY
SEE GOOD WRAP-AROUND PRECIP BANDS AT THIS TIME OF YEAR FROM THESE
SYSTEMS. UNFORTUNATELY THIS SYSTEM WILL BE A BIT TOO FAR SOUTH TO
AFFECT MUCH OF MY AREA...WITH THE BEST CHANCES OF PRECIPITATION
OVER MY SOUTHEASTERN ZONES. MIGHT ALSO SEE SOME SHOWERS ALONG THE
SOUTHERN CASCADES IN THE EASTERLY UPSLOPE. THE MODELS HAVE BEEN
FAIRLY CONSISTENT IN FORECASTING THE TRACK OF THIS LOW. BUT I HAVE
SPREAD MY POPS A BIT FARTER NORTH ON THE OUTSIDE CHANCE THAT THE
LOW DOESNT DIG AS FAR SOUTH AS PROGGED.

FRIDAY AND SATURDAY...SLOW BUT PROGRESSIVE PATTERN CONTINUES.
OREGON LOW SLOWLY EJECTS TO THE NORTHEAST...KEEPING BEST THREAT
OF PRECIP SOUTH AND EAST OF SPOKANE. A SHORT WAVE COMING DOWN FROM
BC WILL HELP INITIATE SOME WESTERLY FLOW WHICH WILL CLEAR AND DRY
US OUT FOR SATURDAY...DROPPING TEMPS A FEW DEGREES AS WELL. RJ

SATURDAY NIGHT THROUGH WEDNESDAY...MODELS HAVE BEEN FAIRLY
CONSISTENT IN MAKING THE UPPER LEVEL LOW CURRENTLY SOUTH OF THE
ALEUTIAN ISLANDS THE PRIMARY INFLUENCE ON AREA WEATHER THROUGH THE
PERIOD. WATER VAPOR IMAGERY ALREADY SHOWS FLOW UPSTREAM OF THE LOW
STRENGTHENING AND ENERGY FROM THE NORTHERN LATITUDES BEGINNING TO
PROPAGATE SOUTHWARD INTO THE PARENT TROUGH. MODELS DIG THE LOW
SOUTHEASTWARD TOWARD THE COAST WITH THE MINOR SHORT WAVE RIDGE
AXIS OVER THE AREA SHIFTING EASTWARD OVER WESTERN MONTANA
SATURDAY. THE RIDGE AXIS SHIFTING EASTWARD OPENS THE DOOR FOR
MINOR PERTURBATIONS RIPPLING ALONG THE SOUTHWESTLY FLOW ALOFT TO
TAP INTO THE SOME OF THE POTENTIAL INSTABILITY OVERLYING THE
REGION...TRIGGERING SHOWER ACTIVITY... PRIMARILY OVER THE
MOUNTAINS. A NEGATIVE TILT SHORT WAVE IS PROJECTED TO EJECT FROM
THE LOW SUNDAY GENERATING SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE REGION INTO SUNDAY NIGHT. MAIN LOW IS FORECASTED ALONG
THE OREGON COAST BY MONDAY MORNING WITH MOST THE UPPER FORCING
FOCUSED SOUTHWARD OVER CA AND NV BUT MINOR WAVES ROTATING AROUND
THE LOW LIKELY TO MOVE THROUGH OUR REGION...CONTINUING THE THREAT
OF SHOWER ACTIVITY THROUGH MONDAY NIGHT. GENERAL TROUGHINESS LIES
OVER THE REGION THROUGH WEDNESDAY AS THE LOW MEANDERS OVER THE
CENTRAL ROCKY MOUNTAIN STATES BEFORE GETTING CAUGHT UP IN THE
SOUTHERN STREAM AND SLOWLY EJECTING NORTHEASTWARD TOWARD THE
DAKOTAS. THE THREAT OF SPORADIC SHOWER ACTIVITY WILL GRADUALLY
DIMINISH FROM WEST TO EAST TUESDAY THROUGH WEDNESDAY. TEMPERATURES
WILL CONTINUE TO TREND SLIGHTLY ABOVE TO NEAR NORMAL THROUGH
WEDNESDAY. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  67  49  69  44  67 /  30  10  20  20  10  10
COEUR DALENE  47  68  47  66  44  64 /  40  10  20  20  10  10
PULLMAN        46  65  45  62  42  63 /  20  20  40  50  10  10
LEWISTON       49  71  52  67  47  69 /  10  30  40  60  20  10
COLVILLE       44  72  43  75  42  69 /  40  20   0  10  10  10
SANDPOINT      44  68  45  68  44  63 /  40  20  20  20  10  20
WALLACE        46  67  43  62  41  60 /  40  30  40  30  20  20
MOSES LAKE     51  73  48  77  47  73 /  20   0   0   0  10  10
WENATCHEE      50  74  53  76  50  71 /  20   0   0   0  10   0
OMAK           47  74  47  80  46  71 /  20  10   0   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.